Ohio, 2016Lake-Effect Snow in Ohio, January 17 to 19, 2016
January 17 to 19, 2016 · NWS CLE · 4 events in 3 counties and zones
An arctic cold front moved east across the Great Lakes Region on Sunday January 17th, ushering the coldest air of the season into the area. Heavy lake effect snow showers developed behind the front late Sunday and continued at times into the 19th as a prolonged period of west to northwest flow set up across Lake Erie.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front moved east across the Great Lakes Region on Sunday January 17th, ushering the coldest air of the season into the area. Heavy lake effect snow showers developed behind the front late Sunday and continued at times into the 19th as a prolonged period of west to northwest flow set up across Lake Erie. With Lake Erie still mainly ice free, abundant moisture was avaiable for the snow showers and some significant accumulations were reported. Some of the heaviest snow fell during the early morning hours of the 18th and again early on the 19th when snowfall rates exceeded an inch per hour. Snowfall totals over much of Lake, Geauga and Ashtabula Counties ranged from 12 to 18 inches with locally higher amounts. In Lake County peak totals were 21.8 inches at Kirtland and 21.0 inches south of Madison. In Geauga County the highest total was 29.0 inches at Chardon. In Ashtabula County 18.2 inches was reported near Conneaut with 15.3 inches near Jefferson. Westerly winds of 10 to 20 mph with gusts to 30 mph accompanied the snow and caused considerable blowing and drifting. Visibilities and times were near zero in the heavier bands. The strong winds combined with the cold air to create wind chills of minus 10 or colder. Most of the schools in northeastern Ohio were closed on the 18th and 19th. Travel was hampered by this storm and the cold air made road clean up a challenge. Many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 17, 12:03 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jan 17, 12:03 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1203 PM EST SUN JAN 17 2016
.SYNOPSIS...
AN ARCTIC COLD FRONT OVER NORTHWEST OHIO WILL CROSS THE AREA TODAY
WITH SOME SNOW. LAKE EFFECT SNOW SHOWERS WILL DEVELOP THIS EVENING
AND CONTINUE THROUGH TUESDAY MORNING...OTHERWISE HIGH PRESSURE
WILL BUILD ACROSS THE OHIO VALLEY TONIGHT THROUGH TUESDAY NIGHT. A
WARM FRONT WILL DEVELOP OVER THE OHIO VALLEY ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EXPANDED THE AREA OF SNOW THIS MORNING TO ACCOUNT FOR THE BAND OF
LIGHT SNOW THAT DEVELOPED NEAR THE I-71 CORRIDOR OTHERWISE NO
SIGNIFICANT CHANGES TO THE FORECAST FOR THE MORNING UPDATE.
ORIGINAL "TODAY" DISCUSSION...
THE MORNING WILL START OFF WITH FLURRIES...THEN PROGRESS TO A
PERIOD OF LIGHT SNOW AS THE ARCTIC FRONT HEADS OUR WAY. AS OF 430
AM THE FRONT HAS PUSHED ACROSS NORTHWEST OHIO. TEMPERATURES HAVE
FALLEN QUICKLY BEHIND THE FRONT WITH SINGLE DIGITS ON THE
NORTHWEST INDIANA DOORSTEP. OUR TEMPERATURES ARE EXPECTED TO FALL
TODAY...WITH TEENS ALONG/WEST OF THE I71 CORRIDOR BY LATE
AFTERNOON. THE WINDS WILL GUST AND IT WILL FEEL EVEN COLDER. THE
SNOW ACROSS INDIANA IS NOT AMOUNTING TO MUCH MORE THAN FLURRIES
AT THIS POINT...BUT AS UPPER SUPPORT INCREASES GOING INTO
MIDDAY...EXPECT THE AREA OF SNOW TO EXPAND. WHILE OUR WESTERN
COUNTIES WILL SEE LESS THAN AN INCH...MUCH OF THE REST OF THE AREA
WILL GET AROUND AN INCH. LATE THIS AFTERNOON MODELS SUGGESTING A
BIT MORE ENHANCEMENT ACROSS FAR NE OH/NW PA...WHERE TWO OR THREE
INCHES IS POSSIBLE FROM THIS SYNOPTIC SNOW.
ONLY TWEAKS TO HOURLY TEMPERATURES FIRST THING THIS MORNING WERE
MADE WITH THIS EARLY MORNING UPDATE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
HAVE PUT EASTERN CUYAHOGA COUNTY UNDER A LAKE EFFECT SNOW WATCH.
ON THE BUBBLE WHETHER THEY WILL BE ABLE TO ACCUMULATE 6+ WITH A
BAND FORECAST TO DEVELOP LATER TONIGHT AND CONTINUE INTO THE
MONDAY MORNING COMMUTE. WILL ALLOW ANOTHER ROUND OF GUIDANCE TO
COME IN TO MAKE THE CALL...BUT JUST WANTED PEOPLE TO KNOW WE WERE
KEEPING AN EYE ON THEM FOR THE POTENTIAL. MADE NO CHANGES OTHER
THAN MINOR TWEAKS TO STORM TOTAL SNOWFALL FOR THE REMAINDER OF THE
LAKE EFFECT SNOW WARNING AREA ACROSS THE PRIMARY SNOWBELT OF NE
OH/NW PA.
HAVE ADDED A WIND CHILL ADVISORY FOR TONIGHT INTO MONDAY MORNING
FOR OUR SOUTHWEST COUNTIES...BOWLING GREEN TO MANSFIELD TO MOUNT
VERNON. WIND CHILLS ARE EXPECTED TO GET TO 10 TO 15 BELOW ZERO.
THIS MAY BE EXPANDED BY A FEW COUNTIES...BUT THIS IS THE AREA
WHERE WE HAD THE MOST CONFIDENCE IN THESE CONDITIONS. IN
FACT...THERE IS ONLY A BRIEF PERIOD ON MONDAY WHERE WE WOULD
'WARM' BEFORE WIND CHILLS BECOME A PROBLEM AGAIN FOR MONDAY
NIGHT/TUESDAY MORNING. THIS COULD AFFECT SEVERAL MORE COUNTIES
THAN THE CURRENT ADVISORY.
PERIODS OF MODERATE TO HEAVY LAKE EFFECT SNOW TO CONTINUE ACROSS
THE SNOWBELT TONIGHT INTO TUESDAY MORNING. STAY TUNED FOR
ADDITIONAL DETAILS AS THE EVENT UNFOLDS...BUT AS OF NOW EVERYTHING
STILL LOOKS ON TRACK. SNOW IS EXPECTED TO PICK UP QUICKLY THIS
EVENING...AND BE HEAVY AT TIMES GOING INTO MONDAY MORNING. THE
FLOW SHIFTS SUBTLY TOWARD MONDAY MORNING TO A MORE WEST-NORTHWEST
DIRECTION...PUSHING BANDS DOWN THE LAKESHORE...AND HENCE THE
QUESTIONS ABOUT CUYAHOGA COUNTY. THIS MOVEMENT WILL HALT MONDAY
MORNING...WITH THE BANDS TAKING THE DAYTIME TO GET REORGANIZED.
INSTABILITY...MOISTURE AND INVERSION HEIGHTS ALL LOOK GOOD UP TO
THIS POINT. PROGRESSIVELY DRIER AIR WILL TEND TO BECOME ENTRAINED
INTO THE LAKE EFFECT. CONVERGENCE IS OPTIMIZED AGAIN MONDAY NIGHT
WITH A WEST FLOW THAT AGAIN SHIFTS A BIT MORE NW BEFORE TUE
MORNING. THIS CORRESPONDS TO A TROUGH COMING ACROSS MONDAY NIGHT
AND TUESDAY NIGHT.
SHEAR INCREASES ON TUESDAY WITH LOWERING INVERSION
HEIGHTS...SLOWLY TAPERING THE LAKE EFFECT SNOW SHOWERS.
ELSEWHERE...OUTSIDE OF A FEW FLURRIES OR BRIEF SNOW SHOWERS ON
THE FRINGES OF THE LAKE EFFECT...INCLUDING INTO NW OH FROM LAKE
MI...IT WILL BE DRY AND COLD. TEMPERATURES WILL STRUGGLE TO GET TO
THE DOUBLE DIGITS ON MONDAY. COUNTING ON CLOUD COVER SUNDAY NIGHT
TO KEEP TEMPS ABOVE ZERO...BUT MONDAY NIGHT NOT AS CERTAIN THAT
THE CLOUDS WILL BE AROUND FOR THE FAR SOUTHWEST COUNTIES. IF WINDS
DECOUPLE AND IT IS PARTIALLY CLEAR...COULD VERY WELL SEE BELOW
ZERO TEMPS. TEENS ON TUESDAY. HIGH PRESSURE WILL BE ACROSS THE
OHIO VALLEY.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A WEAK UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA ON WEDNESDAY
WITH HIGH PRESSURE LOCATED AT THE SURFACE. NOT ALL THAT MUCH
MOISTURE TO LIFT AND MAKE INTO SNOW WITH THE TROUGH BUT DO
BELIEVE THERE COULD BE SOME FLURRIES...MAYBE SOME BRIEF LIGHT
SNOW. ANY ACCUMULATIONS WILL BE UNDER AN INCH. BRIEF LULL FOR THE
AREA WEDNESDAY NIGHT INTO THURSDAY AS A STORM SYSTEM MOVES NEAR OR
JUST TO THE SOUTH OF THE OHIO RIVER VALLEY. MODELS ARE DIFFERING
ON THE EXACT TRACK OF THIS LOW WITH THE PREFERRED MODEL TAKING
FURTHER SOUTH NEAR THE TENNESSEE RIVER VALLEY. HAVE PLACED SOME
SLIGHT CHANCE TO LOW END CHANCE POPS ACROSS THE SOUTHERN HALF OF
THE REGION TO COVER FOR THE UNCERTAINTY. THIS STORM SYSTEM SHOULD
BE EAST AND SOUTHEAST OF THE REGION BY SATURDAY WITH DRIER
CONDITIONS EXPECTED.
HIGHS IN THE 20S ON WEDNESDAY THEN SOME MINOR WARMING THROUGH THE
REMAINDER OF THE LONG TERM. HIGHS FRIDAY INTO SATURDAY SHOULD BE
AROUND 30 DEGREES.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...WIDESPREAD SYNOPTIC LIGHT
SNOW WILL TRANSITION TO LAKE EFFECT SNOW SHOWERS REST OF THE DAY.
MODELS KEEP GOOD LOWER LEVEL MOISTURE OVER MOST OF THE AREA THRU 18Z
MON SO THINK MVFR CIGS MAY TRY AND HANG ON BUT TOL AND FDY ON THE
BUBBLE. THE BEST LAKE EFFECT BAND IS EXPECTED TO STAY BETWEEN
CLE...ERI AND YNG SO WON'T GO TOO LOW WITH CONDITIONS AT ANY SITE
ALTHOUGH LOW IFR COULD HAPPEN AT THESE SITES FOR BRIEF PERIODS.
WEST WINDS GUSTING 20 TO 25 KNOTS WILL PRODUCE SOME BLSN AT TIMES.
OUTLOOK...WIDESPREAD NON VFR ACROSS NE OH/NW PA THRU TUE IN LAKE
EFFECT SHSN.
&&
.MARINE...
LOW PRESSURE OVER NORTHERN LAKE HURON WILL MOVE EASTWARD INTO
QUEBEC BY THIS EVENING. AS IT PASSES TO THE NORTH OF LAKE ERIE IT
WILL DRAG AN ARCTIC BOUNDARY ACROSS IT. THIS WILL ALLOW HIGHER
MOMENTUM AIR TO MIX TO THE SURFACE WITH THE STRONG COLD ADVECTION.
WESTERLY WINDS WILL LIKELY BE THE STRONGEST THIS EVENING UNTIL
AROUND 05Z WITH A PEAK OF 30 KNOTS ANTICIPATED. WINDS WILL
GRADUALLY DECREASE MONDAY INTO TUESDAY BUT EXPECT THEM TO REMAIN
IN THE 15 TO 25 KNOT RANGE. SO AT THIS POINT WILL LEAVE THE SMALL
CRAFT ADVISORY ACTIVE THROUGH TUESDAY AFTERNOON. THE COLD AIR AND
THE STRONGER WINDS WILL LEAD TO ICING ON ANY OBJECTS NEAR AND ON
THE LAKE INTO TUESDAY. HIGH PRESSURE WILL ATTEMPT TO BUILD ONTO
LAKE ERIE FROM THE SOUTH ON WEDNESDAY AS A WEAK UPPER LEVEL TROUGH
MOVES OVERHEAD.
THE GUSTY WINDS AND COLD AIR FLOWING ACROSS THE LAKE WILL TAKE
MORE OF THE WARMTH FROM THE WATER. AS WINDS DECREASE WEDNESDAY
NIGHT IT MAY ALLOW THE ICE FIELD TO SPREAD EASTWARD FROM THE
ISLANDS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING UNTIL NOON EST TUESDAY FOR OHZ012>014-
089.
LAKE EFFECT SNOW WATCH FROM 9 PM EST THIS EVENING THROUGH
MONDAY AFTERNOON FOR OHZ011.
WIND CHILL ADVISORY FROM 11 PM THIS EVENING TO NOON EST MONDAY
FOR OHZ006-017-018-027>030-036-037-047.
PA...LAKE EFFECT SNOW WARNING UNTIL NOON EST TUESDAY FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST TUESDAY FOR LEZ142>149.
&&
SYNOPSIS...KOSARIK/OUDEMAN
NEAR TERM...KOSARIK/OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...MULLEN
AVIATION...ADAMS
MARINE...MULLENHazardous weather outlook, Jan 17, 4:18 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
418 AM EST SUN JAN 17 2016
OHZ012>014-089-PAZ001>003-180930-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
418 AM EST SUN JAN 17 2016
...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO NOON EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ011-180930-
CUYAHOGA-
418 AM EST SUN JAN 17 2016
...LAKE EFFECT SNOW WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WATCH.
WIND CHILLS WILL BE DOWN AROUND ZERO TO FIVE BELOW ZERO MONDAY
MORNING THROUGH TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ022-023-033-180930-
PORTAGE-TRUMBULL-MAHONING-
418 AM EST SUN JAN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WIND CHILLS WILL BE DOWN AROUND ZERO TO TEN BELOW ZERO MONDAY
MORNING THROUGH TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ006-017-018-027>030-036-037-047-180930-
WOOD-HANCOCK-SENECA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-
KNOX-
418 AM EST SUN JAN 17 2016
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-007>010-019>021-031-032-038-180930-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HURON-MEDINA-SUMMIT-WAYNE-STARK-
HOLMES-
418 AM EST SUN JAN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SOME OF THE COLDEST AIR OF THE SEASON WILL PUSH ACROSS THE AREA
EARLY IN THE WEEK. WIND CHILL TEMPERATURES WILL DROP TO ZERO TO 10
DEGREES BELOW ZERO MONDAY MORNING AND TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-180930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
418 AM EST SUN JAN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
FREEZING SPRAY IS EXPECTED AS WINDS INCREASE THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WINDS WILL BE STRONG ENOUGH FOR FREEZING SPRAY CONDITIONS TO
CONTINUE THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Geauga
- When
- January 17, 3:00 PM EST to January 19, 10:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $400,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
An arctic cold front moved east across the Great Lakes Region on Sunday January 17th, ushering the coldest air of the season into the area. Heavy lake effect snow showers developed behind the front late Sunday and continued at times into the 19th as a prolonged period of west to northwest flow set up across Lake Erie. With Lake Erie still mainly ice free, abundant moisture was avaiable for the snow showers and some significant accumulations were reported. Some of the heaviest snow fell during the early morning hours of the 18th and again early on the 19th when snowfall rates exceeded an inch per hour. Snowfall totals over much of Lake, Geauga and Ashtabula Counties ranged from 12 to 18 inches with locally higher amounts. In Geauga County the highest total was 29.0 inches at Chardon. Westerly winds of 10 to 20 mph with gusts to 30 mph accompanied the snow and caused considerable blowing and drifting. Visibilities and times were near zero in the heavier bands. The strong winds combined with the cold air to create wind chills of minus 10 or colder. Most of the schools in northeastern Ohio were closed on the 18th and 19th. Travel was hampered by this storm and the cold air made road clean up a challenge. Many accidents were reported.
Lake-Effect Snow, Lake
- When
- January 17, 3:00 PM EST to January 19, 8:00 AM EST
- Where
- Lake forecast zone
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
An arctic cold front moved east across the Great Lakes Region on Sunday January 17th, ushering the coldest air of the season into the area. Heavy lake effect snow showers developed behind the front late Sunday and continued at times into the 19th as a prolonged period of west to northwest flow set up across Lake Erie. With Lake Erie still mainly ice free, abundant moisture was avaiable for the snow showers and some significant accumulations were reported. Some of the heaviest snow fell during the early morning hours of the 18th and again early on the 19th when snowfall rates exceeded an inch per hour. Snowfall totals over much of Lake, Geauga and Ashtabula Counties ranged from 12 to 18 inches with locally higher amounts. In Lake County peak totals were 21.8 inches at Kirtland and 21.0 inches south of Madison. Westerly winds of 10 to 20 mph with gusts to 30 mph accompanied the snow and caused considerable blowing and drifting. Visibilities and times were near zero in the heavier bands. The strong winds combined with the cold air to create wind chills of minus 10 or colder. Most of the schools in northeastern Ohio were closed on the 18th and 19th. Travel was hampered by this storm and the cold air made road clean up a challenge. Many accidents were reported.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- January 17, 3:00 PM EST to January 19, 10:00 AM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An arctic cold front moved east across the Great Lakes Region on Sunday January 17th, ushering the coldest air of the season into the area. Heavy lake effect snow showers developed behind the front late Sunday and continued at times into the 19th as a prolonged period of west to northwest flow set up across Lake Erie. With Lake Erie still mainly ice free, abundant moisture was avaiable for the snow showers and some significant accumulations were reported. Some of the heaviest snow fell during the early morning hours of the 18th and again early on the 19th when snowfall rates exceeded an inch per hour. Snowfall totals over much of Lake, Geauga and Ashtabula Counties ranged from 12 to 18 inches with locally higher amounts. In Ashtabula County 18.2 inches was reported near Conneaut with 15.3 inches near Jefferson. Westerly winds of 10 to 20 mph with gusts to 30 mph accompanied the snow and caused considerable blowing and drifting. Visibilities and times were near zero in the heavier bands. The strong winds combined with the cold air to create wind chills of minus 10 or colder. Most of the schools in northeastern Ohio were closed on the 18th and 19th. Travel was hampered by this storm and the cold air made road clean up a challenge. Many accidents were reported.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- January 17, 3:00 PM EST to January 19, 10:00 AM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An arctic cold front moved east across the Great Lakes Region on Sunday January 17th, ushering the coldest air of the season into the area. Heavy lake effect snow showers developed behind the front late Sunday and continued at times into the 19th as a prolonged period of west to northwest flow set up across Lake Erie. With Lake Erie still mainly ice free, abundant moisture was avaiable for the snow showers and some significant accumulations were reported. Some of the heaviest snow fell during the early morning hours of the 18th and again early on the 19th when snowfall rates exceeded an inch per hour. Snowfall totals over much of Lake, Geauga and Ashtabula Counties ranged from 12 to 18 inches with locally higher amounts. In Ashtabula County 18.2 inches was reported near Conneaut with 15.3 inches near Jefferson. Westerly winds of 10 to 20 mph with gusts to 30 mph accompanied the snow and caused considerable blowing and drifting. Visibilities and times were near zero in the heavier bands. The strong winds combined with the cold air to create wind chills of minus 10 or colder. Most of the schools in northeastern Ohio were closed on the 18th and 19th. Travel was hampered by this storm and the cold air made road clean up a challenge. Many accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 17, 20162 deaths · 7 injured · $12 million · EF2 · 13 events
- Winter Weather in Delaware, January 17, 20161 death · 1 injured · 3 events
- Cold in Wisconsin, January 17, 20161 death · 1 event
- Lake-Effect Snow in Pennsylvania, January 17 to 19, 2016$700,000 · 3 events
- Lake-Effect Snow in New York, January 17 to 19, 2016$221,000 · 9 events
- Tornado in Florida, January 17, 2016$100,000 · EF1 · 1 event
- Heavy Snow and Damaging Winds in California, January 17 to 20, 2016$100,000 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 17, 201651 kt wind · 11 events
- Winter Weather in New Jersey, January 17, 20169 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 17, 20168 events
- Extreme Cold in Wisconsin, January 17, 20168 events
- Extreme Cold and Cold in Iowa, January 17, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615533, 615534, 615535, 615536.